Lost my hair after taking fertility drugs (Clomid & Femara)

I took Clomid & Femara as fertility drugs. 1 month on Clomid, I lost an inch by inch suare of hair. Doc said NOT in any way in relation to the Clomid...but switched me to Femara. I took that for 3 months. By the 3rd month almost all of my hair was gone...my doc STILL stated that it was nothing to do with Clomid or Femara...and that I must be having other medical issues. No pregnancy even happened...

After seeing a dermatologist....she told me the Clomid has a 1% chance and the Femara has a 5% chance of hair loss. So, I went from bad for me to worst by switching drugs.
I started getting steroid shots in my head...I have gone 4 times. After the 3rd time the NEW small hairs started to fall out...after the 4th set of shots the new small hairs are still falling out.
I have lost the hair on my arms, I never had a lot of hair on my legs, but I still have eyelashes & eyebrowws.

It will be one year in November 2010 since I took any Clomid or Femara....my hair is still falling out.
I have not taken anything on a regular basis....such as vitamins or minerals…I have taken B, D, Biotin…and so on here and there. I use Jojoba Oil, peppermint, lavender, apple cider vinegar (new)…nothing is bringing it back.

Someone did suggest that possibly the Clomid/Femara triggered an auto-immune type response which triggered something in my body to lose the hair. But, how do I find out what it was…and how do I untrigger it???

Prior to the hair loss I had hair to my butt almost all of my life…so thick that especially when it was braided I would get numerous comments. I have had my thyroid checked…had numerous viles of blood drawn…and I am NEVER sick, not even the flu w/o flu shots.

I spend a ton of money on hats, bandanas.....I am tired of wearing them...I teach Kindergarten though. I tried a $100 pretty wig (synthetic) but it was itchy and I just din't feel like it was "me." I am worried to spend the big bucks on a wig that is of better make/quality and so forth and then not want to wear it....

I don't know where to turn from here. I don't want anymore steriod shots...I'd love to try something that will actually work...I just contacted both companies, Clomid & Femara, to see if they have any suggestions or have seen this before. This is where I'm at today....

small update: my hair loss was right after each does of clomid/femara. i don't have hair loss in my family. i tried steriods for several months...shots in my head, it didn't seem to make the hair stay in my head at all. all of my hormone tests came back normal as did my thyroid and so on. healthy as a horse, no issues...just those drugs i took...

I wish you all the VERY best, this is SO much to deal with.....Thanks so much for reading this!!!

Views: 7210

Comment by Tallgirl on September 30, 2010 at 12:44am
I don't think they know yet what triggers the alopecian genes some of us carry (see July 1 research announcements on www.naaf.org and here), but I do recall that once I tried birth control pills, had hair loss, and the doc told me to stop the pills immediately. I went from AT to AU within a short time...but figured it my mother-in-law-stress! Now that you say this, I wonder if I messed with nature by taking those pills and triggered the alopecia, which had really been absent from my life for about 15 years. Nothing yet actually works for good, either...join the club.
Comment by Gail on September 30, 2010 at 4:08pm
The onset of my alopecia was stress-induced (severe), but exacerbated later by hormone changes (ie. pre-menopause). I don't doubt that, while you may have been on the road to alopecia regardless, the hormones may have accelerated things. Unfortunately, I am not sure once things autoimmune in nature are 'triggered' they can be 'untriggered.' If they could, I don't think this web site would exist!
Comment by Maryann on September 30, 2010 at 4:27pm
"birth control pills" - yes, my GYN did say that some people have hair loss due to certain birth control...the depo shot and also breastfeeding can trigger it.

"join the club" - Here I am. :)

"Unfortunately, I am not sure once things autoimmune in nature are 'triggered' they can be 'untriggered.' If they could, I don't think this web site would exist!"
I'm not sure...I did run into someone (amazing how many people have had issues with this or know someone) that had hair loss triggered and then successfully grew hair back when they figured out the issue. Some must be able to be cured...some not...its certaintly a frustrating battle...
Comment by Moisuc Alexandru on October 1, 2010 at 3:24pm
from what i have read everybody has a trigger.Mine is fear.the first time it happened i got atacked by a dog 2 weeks later i developed AA.after 3 yers of AA i had total regroth.The second time i was rock climbing i paniced on a rock and spent 12 hours to climb a 1 hour trail.. after that AU wich i still have
Comment by Maryann on October 2, 2010 at 12:04am
I do have a ton of stress in my life...2008 & 2009 were not good to me...maybe this contributed to mine as well. The thing that's odd about it though is that mine started 2 weeks after the clomid.....then each month I took the Femara more fell out 2 weeks after the drugs....it was odd. That's why I have been hoping that mine isn't perm and I'm still in denial. Denial is a horrible place to be....
Comment by Maryann on December 30, 2010 at 12:37am
it has been a long time since i've been on here....i have complete hair loss now...all over accept for my eyelashes. i have more hats than i can count. i have been using some shampoo and gel that has been seeming to make fuzzy hair grow....but new stuff still pulls right out of most (not all) of the areas on my head. i bought a wig...$400...from a local store. everyone says it looks great...but i can tell. its synthetic, not real hair. i hate how it gets snarls in 2 seconds....so it feels crappy on the back of my neck, i'll post a pic or 2. i wonder if there is some product, like a detangler that is used in hair, that i can use on it. all i have is shampoo and wig spray. hate washing the wig too....so much easier to just wash the hair that WAS on my head.
i am not doing well with all of this really.
thanks for reading....i'm making a seperate wig blog.
Comment by kastababy on January 2, 2011 at 4:48pm
This is good information for me to know too. I am beginning a round of Clomid to try to get pregnant right now; honestly, I care more about conceiving and delivering a healthy baby than I care about whether or not I lose my hair (after living with this condition for 28 years, you tend to develop this perspective.) Maybe the hormonal changes from pregnancy will trigger my hair growth, but honestly, I'm not holding my breath on that one either. I just want to know all of the other side effects associated with taking fertility drugs. Any advice???
Comment by Maryann on January 4, 2011 at 6:12pm
kastababy - i could see why you would feel that way after such a long time. understandable. i quit trying for more than one reason, i am divorced now too. i wish i could still persue that avenue at 39....but its looking bleak and i already lost the hair.... :(

good luck to you!!! :)

for more side effects....i didn't personally have others, but there are a lot....i searched on google to find more info.

Comment

You need to be a member of Alopecia World to add comments!

Join Alopecia World

Disclaimer

Any mention of products and services on Alopecia World is for informational purposes only; it does not imply a recommendation or endorsement by Alopecia World. Nor should any statement or representation on this site be construed as professional, medical or expert advice, or as pre-screened or endorsed by Alopecia World. Alopecia World is not responsible or liable for any of the views, opinions or conduct, online or offline, of any user or member of Alopecia World.

AlopeciaWorld.com: It's hair loss support at its best!

© 2019   Created by Alopecia World.   Powered by

Badges  |  Report an Issue  |  Terms of Service